Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 77, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 12, 2005, 2:43 PM EDT for Wilson County, North Carolina. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2005, 2:43 PM EDT (18:43 UTC)
- Expired
- Jul 12, 2005, 3:04 PM EDT
- In force
- 21 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 47 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 2:45 PM EDT | HAIL 0.75 | 5 Sw Lucama, NC | COUNTY 911 CENTER RELAYED A REPORT OF DIME TO PENNY SIZE HAIL NEAR THE INTERSECTION OF STATE ROUTE 581 AND HARRELL STORE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1446 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 121843 SVRRAH NCC195-121930- /O.NEW.KRAH.SV.W.0077.050712T1843Z-050712T1930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 243 PM EDT TUE JUL 12 2005 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WILSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 330 PM EDT * AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LUCAMA...OR ABOUT 13 MILES SOUTHWEST OF WILSON. MOVING EAST AT 15 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... LUCAMA AROUND 255 PM... BLACK CREEK AROUND 310 PM... STANTONSBURG AROUND 325 PM... DRIVERS STORE AROUND 330 PM... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. LAT...LON 3564 7810 3558 7808 3558 7779 3576 7781 $$ DGS
1 follow-up statement
000 WWUS52 KRAH 121904 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 303 PM EDT TUE JUL 12 2005 NCC195-121913- /O.CAN.KRAH.SV.W.0077.000000T0000Z-050712T1930Z/ WILSON NC- 303 PM EDT TUE JUL 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WILSON COUNTY IS CANCELLED... THE STORM HAS WEAKENED BELOW SEVERE LIMITS. HOWEVER IT WILL CONTINUE TO PRODUCE HEAVY RAIN...GUSTY WINDS...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING BETWEEN WILSON AND STANTONSBURG. LAT...LON 3564 7810 3558 7808 3558 7779 3576 7781 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:30 AM EDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 12, 10:30 AM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1030 AM EDT TUE JUL 12 2005 .SHORT TERM (THIS AFTERNOON)... LATEST SURFACE ANALYSIS SHOWED A SURFACE TROUGH EXTENDING FROM THE MID-ATLANTIC STATES SOUTHWEST TO NORTHWEST NORTH CAROLINA... ALTHOUGH VISIBLE IMAGES WOULD INDICATE THE PRESENCE OF CONVERGENCE SOUTHWEST INTO CENTRAL MISSISSIPPI. HIGH DEW POINTS WERE PRESENT OVER CENTRAL NORTH CAROLINA...GENERALLY IN THE LOWER TO MID 70S. REMNANT LOW OF DENNIS OVER SOUTHERN ILLINOIS WITH SATELLITE LOOPS SHOWING THE UPPER LOW IN ABOUT THE SAME LOCATION. AN INCREASE IN UPPER-LEVEL DRYING WAS NOTED MOVING INTO THE CAROLINAS ON THE WATER VAPOR IMAGERY...WITH A MID-LEVEL SHORTWAVE MOVING AROUND THE UPPER LOW OVER ILLINOIS THROUGH THE TENNESSEE VALLEY. MODIFIED MORNING GSO SOUNDING PROVIDES FOR THE POTENTIAL OF GOOD INSTABILITY IN THE AFTERNOON...OVER 2500J/KG CAPE AND LIFTED INDICES AROUND -5C WITH MAX HEATING. DESPITE THE RELATIVELY POOR EARLY MORNING QPF RESOLUTION OF THE ETA12...THE RUC AND THE ETA12 ARE IN PRETTY GOOD AGREEMENT SHOWING A SLIGHT INCREASE IN STABILITY DURING THE AFTERNOON ON FORECAST MODEL SOUNDINGS AS 850MB DIVERGENCE IS PRESENT AND SUBSIDENCE AT THAT LEVEL INCREASES SOMEWHAT AS WELL. BOTH MODELS ALSO FORECAST A RELATIVE MINIMUM OF K INDEX VALUES OVER CENTRAL NORTH CAROLINA BY 21Z. BEST CONSENSUS OF HIGHER INSTABILITY IN THE FORECAST AREA THIS AFTERNOON IS OVER AND JUST WEST OF THE WESTERNMOST ZONES...WHICH APPEARS MOST PLAUSIBLE GIVEN THE LOCATIONS OF THE WEAK SURFACE TROUGH AND THE MID-LEVEL SHORTWAVE ROTATING AROUND THE UPPER-LEVEL LOW OVER ILLINOIS. GIVEN THE AVAILABLE MOISTURE IT WILL NOT TAKE MUCH TO TOUCH OFF A SHOWER OR THUNDERSTORM...BUT THROUGH THE AFTERNOON HOURS THE BETTER CHANCES FOR THIS APPEAR FROM THE TRIAD SOUTH AND WEST. RUC AND ETA12 ARE ALSO IN GOOD AGREEMENT GRADUALLY BRINGING LOWER MID-LEVEL HUMIDITY INTO CENTRAL NORTH CAROLINA. THIS IS IN LINE WITH THE DRYING ON WATER VAPOR AND THE TRENDS ON VISIBLE IMAGES OVER THE LAST HOUR OR SO SHOWING BREAKS IN THE CLOUDS PARTICULARLY IN WESTERN ZONES. WAS JUST A LITTLE MORE OPTIMISTIC IN THE WORDING OF THE CLOUDS FOR THE AFTERNOON MOST ZONES. TEMPERATURES CHANGED LITTLE OR NUDGED SLIGHTLY HIGHER. UPDATED ZONES ALREADY ISSUED AND THANKS TO GSP FOR COLLABORATION THIS MORNING. && .PREVIOUS DISCUSSION... (ISSUED 230 AM EDT TUE JUL 12 2005) SHORT TERM (TODAY THROUGH THURSDAY)... TODAY: EXPECT OVERALL PATTERN FROM YESTERDAY TO PERSIST OVER THE NEXT 18-24 HOURS. VORT LOBES CONTINUE TO ROTATE AROUND THE OLD DENNIS MID LEVEL CIRCULATION SITTING OVER EXTREME SOUTHERN IL WITH UPPER LEVEL DIVERGENCE MAXIMIZED FROM THE NC MOUNTAINS NNW TOWARD OHIO. CURRENT HIGHLY DIFFLUENT BOUNDARY LAYER FLOW IS EXPECTED TO ABATE TODAY AS IT BECOMES MORE UNIFORMLY SOUTHWESTERLY IN RESPONSE TO A SURFACE CONVERGENCE ZONE ROTATING UP TO THE OHIO RIVER... ALTHOUGH THIS SHOULD BE SHORT-LIVED AS ADDITIONAL LOW LEVEL WAVES PIVOT ABOUT THE SURFACE CIRCULATION & DIFFLUENT FLOW RETURNS. THE MODEL SOLUTIONS DONT AGREE WELL AND THEY CONTINUE TO DO A SUBPAR JOB IN PICKING UP THE TIMING OF ANY SUCH CONVERGENCE BOUNDARIES BEYOND 6-12 HOURS OUT ... ALTHOUGH THE NAM12 APPEARS THE MOST REASONABLE WITH ITS SUPPRESSION OF WIDESPREAD CONVECTION OVER THE EASTERN HALF OF NC TODAY. MID LEVEL HEIGHTS CONTINUE TO SLOWLY RISE HERE... WHICH SHOULD HELP DAMPEN VORT LOBES AS THEY TRY TO TRANSLATE EASTWARD. WILL PERFORM SOME MINOR ADJUSTMENT OF POPS TODAY... GOING SLIGHTLY HIGHER IN THE WEST & RETAINING LOW CHANCES IN THE EAST. EXPECT MOSTLY CLOUDY SKIES WITH WIDESPREAD LOW STRATUS LIFTING SLOWLY AND MIXING A BIT TOWARD MIDDAY... BUT SHROUDED BY CONSIDERABLE MID- AND UPPER-LEVEL CONVECTIVE DEBRIS CLOUDINESS. TONIGHT: MID LEVEL COL AREA HOLDS TO OUR NORTH... LEADING TO OVERALL DIFFLUENT FLOW OVER WRN NC/VA AND CONFLUENT OVER ERN NC/VA. CIRCULATION CENTER ALOFT STARTS A SLOW EASTWARD JOG TO SRN IL... AND EXPECT AN INCREASE IN 700 MB MOISTURE... ALTHOUGH THE RETURN TO A GENERALLY DIFFLUENT (ALBEIT SOUTHWESTERLY) BOUNDARY LAYER FLOW SHOULD REDUCE PRECIP CHANCES AND INCREASE IN RISK OF WIDESPREAD STRATUS AND AREAS OF FOG BY MORNING. WILL INCLUDE SLIGHT SHOWER CHANCES OVERNIGHT... BETTER SOUTHWEST THAN NORTHEAST. WED THROUGH THU: ALREADY-MARGINAL FORECAST CONFIDENCE SLIPS FURTHER. MID LEVEL CIRCULATION CENTER CONTINUES ITS SLOW EASTWARD DRIFT THROUGH THE OHIO VALLEY. WITH MORE CYCLONIC FLOW... STRENGTHENING SOUTHWESTERLY SURFACE FLOW... & BETTER UPPER DIVERGENCE... RAIN CHANCES SHOULD IMPROVE. WILL CARRY CHANCE POPS THROUGH THE PERIOD... BETTER WEST THAN EAST... AND BETTER DURING THE AFTERNOON/EVENING THAN THE OVERNIGHT HOURS. EXPECT NEAR NORMAL TEMPS WED... THEN AROUND A CATEGORY BELOW PARTICULARLY WEST FOR THU WITH EXPECTATIONS OF THICKER CLOUD COVER AND BETTER PRECIP COVERAGE. LONG TERM (THURSDAY NIGHT THROUGH MONDAY)... NO CHANGES AT THIS TIME TO THE LATER PERIODS. WILL CONTINUE CHANCE POPS MAINLY EACH AFTERNOON AND EVENING... SLIGHTLY HIGHER IN THE WEST. LATEST GFS/ECMWF/UKMET CONTINUE TO DEPICT DENNISS REMNANT UPPER SYSTEM WEAKENING AND DRIFTING SLOWLY TOWARD THE SOUTHWEST THROUGH THE PERIOD... DISPLACED WELL AWAY FROM THE NORTHERN STREAM... LEAVING BAGGY CYCLONIC FLOW OVER WESTERN NC AS THE UPPER HIGH BUILDS SLOWLY OVER THE EAST. LOW LEVEL FLOW IS FORECASTED TO REMAIN BROADLY CONFLUENT FROM THE SOUTHWEST ACROSS THE CWA WHICH SHOULD KEEP PW VALUES ABOVE NORMAL... BUT INSTABILITY WILL BE REDUCED IF THE UPPER RIDGE BUILDS STRONGLY OVERHEAD AS ON THE UKMET. TEMPS SHOULD BE A DEGREE OR TWO EITHER SIDE OF NORMALS. AVIATION... MID AND HIGH LEVEL CLOUDS WILL AID IN CAPPING TEMPS DURING THE OVERNIGHT. ALTHOUGH WINDS WILL DROP OFF...CLOUDS WILL KEEP CONDS FROM RADIATING...THUS WE CAN EXPECT STRATUS TO OVERSPREAD THE CWA. ALREADY SHOWING UP IN THE NW PIEDMONT. THROUGH 14Z CIGS BCMG IFR TO LIFR CIGS. VSBYS MVFR TO IFR...EXCEPT LIFR FAY. CIGS MVFR AND VSBY UNRESTRICTED AFTER 14Z. AFTER 18Z VFR CIGS AND VSBYS...ISOLATED TSTMS POSSIBLE. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DJF
Hazardous weather outlook, Jul 12, 3:56 AM EDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 356 AM EDT TUE JUL 12 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-130800- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 356 AM EDT TUE JUL 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM ARE EXPECTED ACROSS THE AREA... ESPECIALLY WESTERN SECTIONS... THIS AFTERNOON INTO THIS EVENING... HOWEVER NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE RISK OF SCATTERED SHOWERS AND A FEW STORMS WILL PERSIST. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GIH
In the hours before
Special weather statement, Jul 12, 2:12 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 212 PM EDT TUE JUL 12 2005 NCZ042-043-078-121915- JOHNSTON-WAYNE-WILSON- 212 PM EDT TUE JUL 12 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WILSON...JOHNSTON AND WAYNE COUNTIES THROUGH 315 PM EDT... AT 212 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER MICRO...OR ABOUT 7 MILES NORTHEAST OF SMITHFIELD...MOVING EAST AT 15 MPH. ANOTHER STORM WAS LOCATED NEAR BENTONVILLE...MOVING INTO WAYNE COUNTY. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...KENLY...WATSON CROSSROADS...LUCAMA...FREMONT...BLACK CREEK...AND GOLDSBORO. GUSTY WINDS UP TO 40 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. DGS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 5:30 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 41 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.